Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 560, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Sep 18, 2003, 6:10 PM CDT for Miller County, Morgan County, Missouri. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2003, 6:10 PM CDT (23:10 UTC)
- Expired
- Sep 18, 2003, 7:00 PM CDT
- In force
- 50 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
Counties Miller County, MO, Morgan County, MO
The radar
The Springfield radar (KSGF), 141 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1731 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 182310 SVRSGF MOC131-141-190000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 608 PM CDT THU SEP 18 2003 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MILLER COUNTY IN MISSOURI EASTERN MORGAN COUNTY IN MISSOURI * UNTIL 700 PM CDT. * AT 602 PM CDT...LOCAL LAW ENFORCEMENT REPORTED LARGE TREES DOWNED NEAR GRAVOIS MILLS AT 555 PM. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM VERSAILLES TO ELDON TO 6 MILES EAST OF OSAGE BEACH...AND MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... TUSCUMBIA BY 615 PM CDT. ST. ELIZABETH BY 640 PM CDT. THE TOWNS OF BARNETT...AURORA SPRINGS...BRUMLEY...BAGNELL AND KAISER ARE ALSO IN THE PATH OF THESE STORMS. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. LAT...LON 3844 9289 3801 9248 3830 9211 3850 9264 $$ JLT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 2:12 PM CDT, 3 hours 58 minutes earlier.
Area forecast discussion, Sep 18, 2:12 PM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 212 PM CDT THU SEP 18 2003 .DISCUSSION... MAIN FOCUS THIS PERIOD WILL BE WITH PRECIPITATION CHANCES TONIGHT AND WITH TEMPERATURES BEHIND THE FRONT. SYNOPSIS CLOUD COVER HAS BEEN SLOW TO PUSH EAST INTO THE AREA...WITH MOST OF CWA HAVING A FULL DAY OF SUNSHINE. SHARP TEMPERATURE CONTRAST FROM EASTERN MISSOURI TO CENTRAL KANSAS AS READINGS REALLY DROP OFF QUICKLY BEHIND THE FRONT. RADAR SHOWING BAND OF CONVECTION ACROSS EXTREME SOUTHEAST KANSAS PUSHING INTO SOUTHWEST CORNER OF MISSOURI. INSTABILITY WILL BE LIMITED TO MAINLY THIS AREA AS SURFACE DEW POINTS REMAIN IN THE MID TO UPPER 50S ACROSS EASTERN HALF OF CWA. NOT MUCH OF A SEVERE WEATHER THREAT BUT HAVE INCLUDED AN ISOLATED THREAT OF A SEVERE STORM ACROSS THE SOUTHWEST MOST PORTION OF CWA THROUGH SUNSET. SHORT TERM FRONT SHOULD PUSH THROUGH THE CWA TONIGHT WITH A CHANCE OF SHOWERS AND EMBEDDED THUNDERSTORMS ALONG THE FRONT AND SCATTERED SHOWERS BEHIND THE FRONT ASSOCIATED WITH THE UPPER LEVEL WAVE. TEMPERATURES QUICKLY DROP OFF BEHIND THE FRONT AND WILL HAVE THE LOWEST TEMPERATURES IN THE NORTHWEST OVERNIGHT WHERE READINGS SHOULD DIP INTO THE MID 40S. WHILE EVERYTHING SHOULD CLEAR OUT DURING THE MORNING HOURS FRIDAY...COLD AIR ADVECTION WILL BE TAKING PLACE ALL DAY. LOOKING UPSTREAM...TEMPERATURES HAVE HAD A HARD TIME REACHING 60 SO FAR TODAY. FOR THIS REASON...HAVE UNDERCUT GUIDANCE TEMPS ON FRIDAY ACROSS THE ENTIRE AREA. FRIDAY NIGHT THINGS SHOULD CALM DOWN BUT WITH LIGHT WIND AND CLEAR SKY...SHOULD SEE GOOD RADIATIONAL COOLING TAKE PLACE WITH LOW TO MID 40S FOR LOWS IN MOST LOCATIONS. SOME VALLEYS MAY DIP DOWN INTO THE UPPER 30S. LONG TERM UPPER PATTERN REMAINS AMPLIFIED WITH NEXT SYSTEM DROPPING SOUTHEAST OUT OF ALASKA/CANADA INTO THE AREA LATE SUNDAY INTO SUNDAY NIGHT. YESTERDAYS MODELS HAD SIGNIFICANT DIFFERENCES WITH STRENGTH OF SYSTEM AND AMOUNT OF COLD AIR PUSHING IN BEHIND SYSTEM. TODAYS MODELS ARE MORE IN AGREEMENT ALTHOUGH GFS STILL STRONGER AND COOLER WITH SYSTEM. FAIRLY COLD AIR MASS SHOULD MOVE IN BEHIND THIS SYSTEM ON MONDAY INTO MONDAY NIGHT...BUT SHOULD SEE A FAIRLY RAPID WARMING TREND BY MID TO LATE WEEK WITH HIGHS REACHING THE UPPER 70S TO AROUND 80 AGAIN. && .AVIATION... SHARP COLD FRONT INDICATED BY SURFACE OBSERVATIONS AND LOWER CEILINGS OVER SOUTHEAST KANSAS AND NORTHEAST OKLAHOMA. A SMALL BAND OF SHOWERS AND THUNDERSTORMS HAD DEVELOPED ALONG AND AHEAD OF THIS COLD FRONT WHICH WILL LIKELY AFFECT JOPLIN AIRPORT BETWEEN 18-19Z. WINDS SHIFT TO THE WEST AND NORTHWEST WITHIN AN HOUR BEHIND THE LINE OF THUNDERSTORMS WILL CEILINGS LOWERING TO 2500 FEET. SOME IFR CEILINGS WERE NOTED AROUND WICHITA THIS MORNING...BUT I DO NOT EXPECT THESE CEILINGS UNTIL AFTER SUNSET. SPRINGFIELD AIRPORT SHOULD BEGIN TO SEE THE CONVECTION AFTER 21Z WITH SOME ISOLATED STORMS POSSIBLE AHEAD OF THE MAIN COLD FRONT EARLY THIS AFTERNOON. CEILINGS WILL LIKELY LOWER TO MVFR CONDITIONS LATE THE AFTERNOON AS WINDS SHIFT TO THE NORTHWEST AND GUST UP TO 20 KTS OR MORE. THERE IS SOME CONCERN ON WHETHER THE CLOUD COVER WILL DISSIPATE OVERNIGHT. HOWEVER...AN LEANING OPTIMISTICALLY AND ALLOWING VFR CONDITIONS AFTER 06 IN JOPLIN AND 09Z IN SPRINGFIELD. NO OTHER CHANGES EXPECTED IN THE 12 TO 24 HOUR TIME PERIOD AS VFR CONDITIONS WILL LIKELY CONTINUE AS A MODIFIED MOIST PACIFIC AIR MASS MOVES INTO THE REGION. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && LINDENBERG(PUBLIC) / TAGGART(AVIATION)
Hazardous weather outlook, Sep 18, 5:55 PM CDT, 15 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 555 PM CDT THU SEP 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH. AREAS AFFECTED AND TIMING: SCATTERED STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL MISSOURI EAST OF A LINE FROM VERSAILLES...TO BUFFALO...TO MARSHFIELD THROUGH 8 PM. ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF THE OUTLOOK AREA UNTIL MIDNIGHT. DISCUSSION: A STRONG COLD FRONT WILL PUSH ACROSS THE REMAINDER OF THE MISSOURI OZARKS THIS EVENING. THUNDERSTORMS WILL BE SCATTERED ALONG THE FRONT...BUT BE CONCENTRATED ACROSS CENTRAL MISSOURI. A FEW THUNDERSTORMS IN THIS AREA MAY APPROACH SEVERE LIMITS WITH HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS TO 50 MPH. MARGINAL INSTABILITY WILL INHIBIT THE POTENTIAL OF SEVERE WEATHER. THE STRONGEST THUNDERSTORMS WILL MOVE EAST OF THE OUTLOOK AREA BY 9 PM. A FEW STORMS MAY LINGER BEHIND THE FRONT UNTIL MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ANOTHER STORM SYSTEM WILL PUSH INTO THE AREA ON SUNDAY AND WILL BRING THE NEXT CHANCE OF SHOWERS AND THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF FOSTER
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.